Hypoglycaemia (Hypos)

Hypos are the main side effect of insulin treatment.  This can happen if your blood sugar levels drop below 4.0mmol/L (although some professionals will advise that hypo levels are below 3.5mmol/L)  A handy phrase to remember once you start insulin is "four is the floor". If you are not controlling your gestational diabetes with insulin or glibenclamide, then you should read our information on false hypos.

GD PICS 119

Symptoms of a hypo:
  • Sweating
  • Anxiety or bad temper
  • Trembling/shaking
  • Tingling of the lips or fingers
  • Intense hunger
  • Going pale
  • Dizziness
  • Palpitations (heart beating rapidly)
  • Confusion
  • Lack of concentration
  • Lack of co-ordination
What can cause a hypo?

Hypos can be caused by one or more of the following:

  • Missed or delayed meal or snack
  • Eating less food than usual, especially carbohydrates
  • Taking too much insulin
  • Unplanned or sustained exercise*
  • Poor site rotation for injections leading to 'lumpy' areas
  • Drinking alcohol without food*
  • Extremes of temperature
  • Interaction with other medications
  • Stress

Note: *Hypos may occur many hours after drinking or exercising

Once insulin treatment is started it is very important to always carry a hypo treatment kit to hand.  This only needs to be an item to treat and raise your blood sugar levels with and a slow release carbohydrate.  You also need your blood glucose test monitor.
What to use to treat mild hypos

A fast acting glucose (something high in sugar), here are some examples:-

  • 4 x glucose tablets
  • 75ml of lucozade
  • small carton of orange juice
  • small mixer size can of Coke
  • treat size bag of haribo/jelly sweets
Please note:  Chocolate is no longer recommended for using as a fast acting glucose treatment for hypos due to the fat in chocolate slowing down the release of glucose into the bloodstream
GD PICS 132
Some clinics will give out a hypokit like this - it is only to be used for severe hypos where you have passed out. Please note: severe hypos are rare in those with gestational diabetes
  A slow release carbohydrate, here are some examples:-
  • 2 digestives/hobnobs
  • small pack of Nairns oatcakes
  • A glass of milk
  • A sandwich
  • A piece of wholemeal/granary/Burgen soya & linseed toast
  • Your next meal if you are due to eat
How to treat a hypo

GD PICS 164Step 1.  Check your blood sugar levels - Symptoms of hypos are very similar to those of hypers (high blood sugar levels) and so it is important to ALWAYS check your levels first.  If they are 4.0 mmol/L or below then continue with the steps below.  If your levels are above 4.0mmol/L then you may be experiencing what is known as a 'false hypo'.


Step 2.  Eat/drink a fast acting glucose to raise the blood sugar levels rapidly and WAIT 15 mins


Step 3.  Test your blood sugar levels again -  If they are above 5.0 mmol/L then continue to Step 4.  If they are still below 5.0 then repeat Steps 2 & 3 until they are above 5.0mmol/L


Step 4.  Eat a slow release carbohydrate.  It is important to do this to stabilise your blood sugar levels and to stop them from dropping rapidly again.  This is the step that many ladies miss and then struggle with levels dropping again and having repeat hypos.

GD PICS 116

Nocturnal hypoglycemia - Night time hypos

Nocturnal hypoglycemia (night time hypos) can be worrying as you may only spot the symptoms once you are awake. Night time hypos are common in people who treat their diabetes with insulin.

Symptoms of night time hypos

Sometimes you may wake whilst having a night time hypo. If you wake and have any of the usual hypo type symptoms, then test your blood sugar levels and treat the hypo as you would during the daytime.

However, if you don’t, you may notice one or more of the following signs on waking:

  • Waking with a headache
  • Experiencing seemingly unprovoked sleep disturbance
  • Feeling unusually tired
  • Waking with damp bed clothes and sheets from sweating
  • Having a clammy neck

To prevent night time hypos try to always have a snack before bed.

Severe hypos

If you do not treat it, hypoglycaemia will become much worse and you may become semi-conscious or fully unconscious and will need to be treated by someone else.  It is advisable to explain how to treat hypos to those that you live with, including children who are old enough to understand and assist.  Severe hypos are rare for mothers with gestational diabetes.

Make sure your family and friends are aware that they must not give you anything by mouth if you are unconscious or unable to swallow.  They should call 999 in this instance. Always tell your diabetes healthcare team if you have a severe hypo

 

Driving whilst on insulin treatment

Remember this simple phrase for when driving, you must be "5 to drive"

It is important to test your blood sugar levels before driving as it is advised that your levels are above 5.0 mmol/L to be safe to drive.

For more information on insulin, please read more here

 

Get Free Email Updates!

Signup now and receive an email once I publish new content.

I will never give away, trade or sell your email address. You can unsubscribe at any time.